Alert archive / Indiana / Small Craft Advisories in 2012

Small Craft Advisory 26, NWS Northern Indiana

March 1, 2012

NWS Northern Indiana issued this small craft advisory at Mar 1, 2012, 8:47 PM EST. It took effect at Mar 2, 2012, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2012, 8:47 PM EST (01:47 UTC)
In effect from
Mar 2, 2012, 10:00 PM EST
Expired
Mar 2, 2012, 5:45 AM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WHUS73 KIWX 020147
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EST THU MAR 1 2012

LMZ043-046-021000-
/O.NEW.KIWX.SC.Y.0026.120303T0300Z-120304T0500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
847 PM EST THU MAR 1 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM FRIDAY TO MIDNIGHT
EST SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 PM FRIDAY TO
MIDNIGHT EST SATURDAY NIGHT. 

* WINDS: BECOMING WEST FRIDAY NIGHT 15 TO 25 KNOTS WITH GUSTS TO
  30 KNOTS. 

* WAVES: INCREASING TO 6 TO 10 FEET BY LATE FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
817 
WHUS73 KIWX 021045
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 AM EST FRI MAR 2 2012

LMZ043-046-021845-
/O.UPG.KIWX.SC.Y.0026.120303T0300Z-120304T0500Z/
/O.NEW.KIWX.GL.W.0012.120302T2300Z-120303T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
545 AM EST FRI MAR 2 2012

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST SATURDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS: QUICKLY TURNING WEST AND RAMPING TO 30 KNOTS THIS EVENING
  WITH GUSTS TO 45 KNOT GALES. WEST WINDS TO 25 KNOTS
  SATURDAY...GUSTS TO 35 KNOT GALES IN THE MORNING.

* WAVES: RAPIDLY BUILDING TO 8 TO 14 FEET TONIGHT AND CONTINUING
  INTO SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 1, 6:32 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 1, 6:32 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST THU MAR 1 2012

.AVIATION...
BACK EDGE OF MVFR CIGS CONTINUES TO ERODE/SHIFT NORTHWARD. AT
CURRENT PACE...CLEARING SHOULD ARRIVE AT BOTH TAF SITES BETWEEN
0130 AND 0230Z. SOME CONCERN THAT EROSION COULD SLOW WITH COOLING
OF BOUNDARY LAYER BUT WILL HOLD WITH TRENDS FOR NOW.

FOCUS WILL THEN TURN TO DEVELOPING LOW PRESSURE ACROSS THE
SOUTHERN PLAINS THIS EVENING. RAPID INTENSIFICATION IS EXPECTED
FRIDAY AFTERNOON AND EVENING AS THE LOW TRACKS TOWARDS THE REGION.
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
WARM FRONT THAT WILL MOVE TOWARDS THE AREA AFTER 18Z FRI.
CONFIDENCE IN RAINFALL MODERATE TO HIGH...BUT CONFIDENCE IN COVERAGE
AND INTENSITY OF CONVECTION REMAINS LOW...ESPECIALLY AT KSBN. HAVE
INTRODUCED MVFR CONDITIONS WITH RAIN MOVING IN FRI AFTERNOON WITH
CB MENTION FOR THE TIME BEING. GREATEST RISK FOR STRONGER STORMS
WILL EXIST AT KFWA...BUT EVEN THIS IS QUESTIONABLE GIVEN CONCERNS
ABOUT CONVECTIVE DEVELOPMENT FURTHER SOUTH AND RETURN OF MOISTURE.
FURTHER MODIFICATIONS WILL BE NEEDED IN LATER ISSUANCES.

&&

.PREV DISCUSSION... /ISSUED 418 PM EST THU MAR 1 2012/

SHORT TERM...

TONIGHT THROUGH FRIDAY NIGHT

MAIN FOCUS OF THE SHORT TERM FORECAST IS THE SEVERE THUNDERSTORM
POTENTIAL FOR FRIDAY AFTERNOON/EVENING.

CURRENT UPPER AIR CHARTS SHOW BROAD/WEAK ERN CONUS RIDGING WITH
AMPLIFYING WRN CONUS TROF. LEE CYCLONE CURRENTLY INVOF PANHANDLE
REGION WILL DEEPEN AND TRACK NORTHEAST INTO THE MID MISSISSIPPI
VALLEY OVERNIGHT AND PUSH INTO THE LOWER GREAT LAKES REGION BY
FRIDAY NIGHT.

TONIGHT...SFC RIDGE SOUTHEAST OF THE REGION WILL SHIFT EASTWARD AS
AFOREMENTIONED LOW APPROACHES THE REGION. CLOUD COVER THIS AFTERNOON
WILL BE SLOW TO DISSIPATE AS STRONG INVERSION WILL PERSIST THROUGH
THE EVENING. CLEARING EXPECTED FROM SW TO NE TONIGHT...THEN CLOUD
COVER WILL RETURN FROM THE WEST IN ADVANCE OF THE LOW.

FRIDAY...SFC LOW WILL CONTINUE TO TRACK NE TOWARDS THE AREA. WARM
FRONT WILL LIFT NORTH THROUGH INDIANA AND INTO THE REGION BY THE
AFTERNOON. TIMING OF THE WARM FRONT...AS WELL AS TIMING AND TRACK OF
SFC LOW...WILL BE THE DETERMINING FACTOR FOR THE SEVERE WEATHER
POTENTIAL. 12Z NAM AND 12Z ECMWF HAVE PRESENTED A MORE NORTHWESTERLY
TRACK OF THE LOW...WITH A TRACK OVER SOUTH BEND JUST BEFORE 00Z
SATURDAY. WARM FRONT EXPECTED TO LIFT NORTH INTO THE SOUTHERN
PORTION OF THE CWA BY MID/LATE MORNING...TOWARDS ALONG THE US 6
CORRIDOR BY LATE AFTERNOON...WITH NAM H925 THETA E VALUES OF
310K-320K ACROSS THE SOUTHERN PORTIONS OF THE CWA.

THERMODYNAMIC PROFILES ARE NOT TOO IMPRESSIVE ACROSS THE CWA...WITH
MARGINAL LAPSE RATES AND MUCAPE VALUES AROUND 500 J/KG MAX ACROSS SE
LOCATIONS AHEAD OF THE WARM FRONT...AND VIRTUALLY NO SBCAPE.
DYNAMICALLY IMPRESSIVE PARAMETERS...WITH NEARLY 80-90 KTS OF 0-6
BULK SHEAR...AND 0-1 KM HELICITY VALUES OF 400-500 M2/S2. HAVE
DECIDED TO LEAN TOWARDS THE 12Z NAM REGARDING LOCATION/TIMING OF
FRONTS/SFC LOW AND DYNAMIC/THERMODYNAMIC PARAMETERS. CURRENT
THINKING IS THAT ELEVATED CONVECTION WILL DEVELOP SOMEWHERE ACROSS
SOUTHERN IL/IN AS THE FRONT LIFTS NORTHWARD IN THE MORNING...AND
STORMS WILL MOVE NE THROUGH THE ERN PORTIONS OF THE CWA THROUGH
EARLY AFTERNOON. SEVERE POTENTIAL IS MARGINAL WITH THE ELEVATED
CONVECTION...GIVEN NO SBCAPE...WINDS WILL HAVE A VERY DIFFICULT TIME
REACHING THE SURFACE. GIVEN LARGE SHEAR VALUES...ELEVATED STORMS
COULD POSE A MARGINAL HAIL THREAT. HOWEVER...GIVEN SHALLOW NATURE OF
THE ELEVATED CONVECTION...OPTIMAL HAIL GROWTH WILL LIKELY NOT BE
ACHIEVED.

BIGGEST QUESTION AND BEST SEVERE POTENTIAL WILL BE IN THE LATE
AFTERNOON/EARLY EVENING...AS 100-110KT H5 JET NOSES INTO THE REGION.
HOWEVER...A FEW FACTORS MAY LIMIT SEVERE POTENTIAL ACROSS OUR AREA.
IF THE WARM FRONT CAN LIFT FAR ENOUGH NORTH AND AMPLE MOISTURE CAN
REACH OUR CWA...THEN CONVECTIVE INITIATION ALONG/AHEAD OF THE COLD
FRONT COULD TAKE PLACE...WITH 500-1000 J/KG OF SBCAPE LIFTING INTO
THE SE PORTIONS OF THE CWA. GIVEN SHEAR VALUES...STORMS COULD EVOLVE
INTO QLCS TYPE LINE WITH EMBEDDED CIRCULATIONS. THIS IS HIGHLY
CONDITIONAL UPON HOW FAR THE FRONT CAN LIFT NORTHWARD...AND HOW THE
EARLY AFTERNOON ELEVATED CONVECTION COULD IMPACT THE BOUNDARY LAYER
ENVIRONMENT...BUT A DAMAGING WIND/TORNADO THREAT WOULD EXIST IF A
LINE DEVELOPED.

ANOTHER CONCERN THAT COULD INHIBIT LATE AFTERNOON SEVERE POTENTIAL
IS POSSIBLE MID LEVEL DRY SLOT...GIVEN HIGHLY DYNAMIC NATURE OF THE
LOW PRESSURE SYSTEM. RIGHT NOW...BEST POTENTIAL FOR THESE
INGREDIENTS TO COME TOGETHER WILL BE ALONG AND SOUTH OF THE US 24
CORRIDOR. BUT AGAIN...THIS IS HIGHLY CONDITIONAL UPON THE TRACK AND
TIMING OF THE SFC LOW AND ASSOCIATED FRONTS. GIVEN NEGATIVELY TILTED
UPPER LEVEL TROUGH...SFC LOW COULD DEEPEN AND SLOW ITS NORTHEASTERLY
TRACK...AS THE LATEST MODEL RUNS HAVE INDICATED. IF THIS WERE TO
HAPPEN...AND AMPLE MOISTURE COULD FILTER NORTHWARD INTO THE
AREA...THEN THE SEVERE POTENTIAL COULD EXPAND NORTHWARD. WILL
CONTINUE TO MONITOR MODEL GUIDANCE/CONVECTIVE TRENDS OVER THE NEXT
24 HOURS BUT AT THIS TIME HEDGED TWD A LESSER RISK AND CURTAILED
PRIOR SVR MENTION IN THE GRIDS...AS BEST SVR INGREDIENTS REMAIN
SOUTH AND SOUTHEAST OF THE CWA. HIGH TEMPS FOR FRIDAY VERY TRICKY
GIVEN WARM FRONT POSSIBILITIES...AND NUDGED TEMPS TOWARDS MAV
GUIDANCE.

COLD FRONT WILL MOVE EAST ACROSS THE AREA FRIDAY NIGHT. PRECIP WILL
CHANGE OVER TO SNOW ACROSS THE NW PORTIONS OF THE AREA...BUT PRECIP
SHOULD REMAIN LIGHT AND LITTLE TO NO ACCUMULATION IS EXPECTED AT
THIS TIME. EXTENT OF OVERNIGHT PRECIP WILL BE DICTATED BY SFC LOW
AND POSSIBLE DRY SLOT...THEREFORE JUST KEPT A CHANCE MENTION ACROSS
THE NORTH CLOSER TO THE SFC LOW.

LONG TERM...

DEEP SFC CYCLONE WILL CONT TO LIFT NEWD THROUGH THE ST LAW VALLEY TO
START THE PD ON SAT. KEPT W/PRIOR IDEA OF WRAP AROUND SHSN WITHIN
FAIRLY ROBUST POST FNTL CAA WING AND EXPANDED NW ZONES SAT NIGHT/SUN
TIMED TO SECONDARY TERTIARY DISTURBANCE DROPPING SEWD THROUGH THE WRN
LAKES AND MAXIMIZING THERMAL TROUGHING.

OTHERWISE ALL 12Z MODEL GUIDANCE SLWR W/EWD EJECTION OF NXT IMPULSE
COMING OUT OF THE NPAC MID NXT WEEK. THUS PER FAR SLWR RETREAT OF
SFC RIDGE...TOOK MON TEMPS DOWN CONSIDERABLY WHILE DELAYING SIG
WARMUP TO WED AHD OF PROGRESSIVE FNTL ZONE ASSOCD/W UPR TROUGH
EJECTING ACRS THE NRN US. INBTWN SENSIBLE WX NIL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...NG
LONG TERM...T
AVIATION...FISHER
Hazardous weather outlook, Mar 1, 3:56 PM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST THU MAR 1 2012

INZ018-025>027-032>034-OHZ004-005-015-016-024-025-022100-
ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...HUNTINGTON...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...
PORTLAND...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
356 PM EST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY FRIDAY ACROSS
NORTHERN INDIANA AND QUICKLY MOVE NORTHEAST INTO NORTHWEST OHIO
DURING THE AFTERNOON.

THE LATEST DATA SUGGESTS THAT THE GREATEST THREAT WILL EXIST ALONG
AND SOUTH OF A MARION INDIANA...TO FORT WAYNE...TO NAPOLEON OHIO
LINE FROM MID AFTERNOON INTO EARLY EVENING. THIS AREA WILL BE
SUBJECT TO CHANGE OVER THE NEXT 12 TO 18 HOURS AS EXACT DETAILS OF
THE SYSTEM REMAIN UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON INTO EARLY
FRIDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012>017-020-022>024-MIZ077>081-OHZ001-002-022100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-WHITE-CASS IN-MIAMI-
WABASH-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
356 PM EST THU MAR 1 2012 /256 PM CST THU MAR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON NORTH OF
A MARION INDIANA...TO FORT WAYNE...TO NAPOLEON OHIO WITH THE
ACTIVITY SHIFTING NORTHEAST BY LATE AFTERNOON. SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...A FEW OF THE STORMS MAY
CONTAIN WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER..STAY
TUNED FOR LATER UPDATES.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-022100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
356 PM EST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY.

CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT FRIDAY NIGHT INTO
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:34 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more23 hr
Mar 2, 5:45 AM ESTGale WarningIWX28 hr
Mar 2, 7:51 AM ESTSpecial Weather StatementIWXJay54 min
Mar 2, 11:55 AM ESTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells50 min
Mar 2, 12:03 PM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke22 hr
Mar 2, 12:30 PM ESTSpecial Weather StatementIWXGrant30 min
Mar 2, 1:07 PM ESTSpecial Weather StatementIWXWabash23 min
Mar 2, 1:22 PM ESTSpecial Weather StatementIWXHuntington23 min
Mar 2, 1:55 PM ESTSpecial Weather StatementIWXAllen35 min
Mar 2, 4:06 PM ESTStorm WarningIWX12 hr
Mar 2, 4:31 PM ESTSpecial Weather StatementIWXSaint Joseph44 min
Mar 2, 12:03 PM ESTRiver Flood WarningIWXDefiance, Fulton, Williams5 days

Nearby

Small Craft Advisories in Indiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.